Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 77, NWS Lincoln, IL

May 12, 2000Logan County, Mason County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 12, 2000, 3:47 PM CDT for Logan County, Mason County, Illinois. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 12, 2000, 3:47 PM CDT (20:47 UTC)
Expired
May 12, 2000, 4:45 PM CDT
In force
58 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Logan County, IL, Mason County, IL

What was reported inside it

TimeReportWhereRemark
May 12, 4:00 PM CDTTornado F0Hartsburg, ILA tornado briefly touched down in a field about half a mile southeast of Hartsburg, crossed Illinois Route 121, then lifted. No damage was reported.
May 12, 4:08 PM CDTHail 2Broadwell, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 2:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2035 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2035 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 122048
SVRSPI
ILC107-125-122145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
347 PM CDT FRI MAY 12 2000

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MASON COUNTY IN CENTRAL ILLINOIS
  LOGAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 445 PM CDT

* AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF SAN JOSE...OR ABOUT 7 MILES
  EAST OF MASON CITY...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAN JOSE
  ELKHART
  EMDEN
  HARTSBURG
  LINCOLN
  MOUNT PULASKI
  CHESTNUT
  ATLANTA

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.

LAT...LON 4032 8973 4000 8953 3997 8914 4028 8916

HEDGES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:10 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 12, 2:10 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
210 PM CDT FRI MAY 12 2000

MAIN WEATHER CONCERN OBVIOUSLY ROOTED IN THE SHORT TERM WITH THE
TORNADO WATCH IN EFFECT FOR CENTRAL IL LATE AFTERNOON INTO THE
EVENING. SPECIAL 18Z SOUNDING HERE AT ILX INDICATED ALL INGREDIENTS
COMING TOGETHER WITH MOISTURE/WARM AIR AXIS...VERY HIGH INSTABILITY
WITH LI/S AROUND -9 AND CAPES CLOSE TO 4000...AND PLENTY OF SPEED
SHEAR IN THE LOWEST 6 KM. THE SOUNDING DOES SHOW A MID LEVEL CAP
OVER OUR REGION...WHICH WILL BREAK QUICKLY WHEN AN APPROACHING COLD
FRONT MOVES CLOSER. AT 18Z THE FRONT EXTENDED FROM JUST WEST OF RFD
TO A SURFACE WAVE JUST EAST OF UIN. MODIFYING OUR SOUNDING INDICATES
THAT WHEN THE CAP BREAKS...THE CAPE WILL JUMP TO 4500.

THE COLD FRONT IS FORECAST TO MOVE EAST OF THE IL RIVER BY EARLY THIS
EVENING...APPROACHING ERN IL AROUND MIDNIGHT. THUS THE SEVERE THREAT
AND RAINFALL CAN BE EXPECTED TO CONTINUE IN CENT IL INTO EARLY EVE...
ENDING IN THE SOUTHEAST LATE TONIGHT.

A POSITIVE TILT TROUGH IN THE NRN PLAINS IS EXPECTED TO SWING INTO
THE NRN GREAT LAKES REGION OVERNIGHT...WITH THE TROUGH AXIS MOVING
THROUGH CENT IL SAT MORNING. STRONG LOW LEVEL COLD AIR ADVECTION IS
ANTICIPATED SATURDAY...ALONG WITH INCREASING SURFACE WINDS AS
GRADIENT TIGHTENS BETWEEN LOW PRESSURE IN ERN ONTARIO AND A BUILDING
HIGH IN THE SRN PLAINS. SATURDAY MORNING WILL START OUT SUNNY WITH
SEASONABLE TEMPS...BUT THEN AM EXPECTING COLD AIR STRATOCUMULUS
CLOUDS TO MOVE INTO THE REGION BY AFTERNOON. THIS WILL KEEP
TEMPERATURES ON THE COOL SIDE WITH HIGHS IN THE LOWER TO MIDDLE 60S.
COULD BE A FEW SPRINKLES WITH THE COLD AIR SC CLOUDS...BUT THE BEST
CHANCE OF ANY RAINFALL AT THIS TIME APPEARS TO BE NORTH OF OUR
REGION.

THE SURFACE GRADIENT WILL WEAKEN SATURDAY NIGHT AND THE CLOUDS WILL
MOVE OUT OF THE REGION...RESULTING IN CLEAR AND QUITE COOL
CONDITIONS. MODELS INDICATE THAT 850 MB TEMPS WILL RANGE FROM 0 TO
-3 OVER CENTRAL/SE IL SAT NIGHT. THIS TRANSLATES TO CHILLY LOWS IN
THE UPPER 30S TO LOWER 40S SUNDAY MORNING.

ON SUNDAY THE HIGH PRESSURE CENTER WILL BE IN SRN IL...WHICH WILL
GIVE US LOW LEVEL WINDS FROM THE WEST AND AN INCREASE IN LOW LEVEL
TEMPERATURES.

SPI EA 053/062 040/071 049 23700
PIA EA 051/061 039/071 048 23420
DEC EA 053/063 040/070 049 23800
CMI EA 053/063 040/070 047 23810
MTO EA 054/065 041/071 049 23800
LWV EA 057/067 042A/072 051 23800

.ILX...
IL...NONE.

MILLER

In the hours before

Special weather statement, May 12, 11:00 AM CDT, 4 hours 47 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-131100-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT FRI MAY 12 2000

...THIS AFTERNOON AND EVENING A DANGEROUS WEATHER SITUATION IS
LIKELY TO DEVELOP...

THE DEVELOPMENT OF SEVERE THUNDERSTORMS IS LIKELY THIS AFTERNOON AND
EVENING ACROSS CENTRAL AND SOUTHEAST ILLINOIS. THE PRIMARY THREAT OF
SEVERE WEATHER WILL BE LARGE HAIL...DAMAGING WINDS...AND TORNADOES.
THE GREATEST THREAT FOR TORNADOES WILL ESPECIALLY BE EAST AND
SOUTHEAST OF INTERSTATE 55.

A COLD FRONT EXTENDING FROM SOUTHERN WISCONSIN SOUTHWEST INTO
EASTERN KANSAS WILL CONTINUE TO MOVE EAST INTO ILLINOIS THIS
AFTERNOON. WARM MOIST AIR ALREADY IN PLACE OVER THE AREA WILL COMBINE
WITH THE FRONT TO PRODUCE THUNDERSTORMS THIS AFTERNOON AND INTO THIS
EVENING.

SPOTTER ACTIVATION WILL BE REQUIRED ACROSS MOST OF CENTRAL AND
SOUTHEAST ILLINOIS THIS AFTERNOON AND INTO THIS EVENING. THIS COULD
BE A DANGEROUS SITUATION. BE ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS.

EH/GEELHART/MILLER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:13 AM CDTSevere Thunderstorm WarningILXMason32 min
May 12, 7:31 AM CDTSevere Thunderstorm WarningILXTazewell44 min
May 12, 2:36 PM CDTSevere Thunderstorm WarningILXMason39 min
May 12, 2:58 PM CDTTornado WarningILXCass, Mason, Menard47 min
May 12, 2:59 PM CDTSevere Thunderstorm WarningILXPeoria, Tazewell, Woodford46 min
May 12, 3:41 PM CDTTornado WarningILXMenard, Sangamon49 min
May 12, 3:44 PM CDTSevere Thunderstorm WarningILXWoodford46 min
May 12, 3:58 PM CDTTornado WarningILXLogan47 min
May 12, 4:12 PM CDTTornado WarningILXMcLean63 min
May 12, 4:26 PM CDTTornado WarningILXDeWitt49 min
May 12, 4:29 PM CDTSevere Thunderstorm WarningILXTazewell46 min
May 12, 4:35 PM CDTTornado WarningILXSangamon25 min
May 12, 4:40 PM CDTTornado WarningILXMacon50 min
May 12, 4:42 PM CDTSevere Thunderstorm WarningILXWoodford63 min
May 12, 4:46 PM CDTTornado WarningILXLogan29 min
May 12, 5:03 PM CDTSevere Thunderstorm WarningILXChristian42 min
May 12, 5:23 PM CDTTornado WarningILXChristian, Shelby67 min
May 12, 5:28 PM CDTTornado WarningILXPiatt62 min
May 12, 5:34 PM CDTTornado WarningILXMacon41 min
May 12, 5:36 PM CDTSevere Thunderstorm WarningILXChampaign39 min
May 12, 5:42 PM CDTTornado WarningILXMoultrie63 min
May 12, 6:05 PM CDTSevere Thunderstorm WarningILXVermilion55 min
May 12, 6:09 PM CDTSevere Thunderstorm WarningILXSangamon36 min
May 12, 6:10 PM CDTSevere Thunderstorm WarningILXChampaign50 min
May 12, 6:25 PM CDTSevere Thunderstorm WarningILXDouglas65 min
May 12, 6:32 PM CDTSevere Thunderstorm WarningILXShelby43 min
May 12, 6:39 PM CDTSevere Thunderstorm WarningILXChristian51 min
May 12, 6:52 PM CDTTornado WarningILXChampaign, Vermilion68 min
May 12, 6:54 PM CDTTornado WarningILXColes51 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.